Alert archive / Virginia / Fire Weather Watches in 2021

Fire Weather Watch 3, NWS Blacksburg, VA

April 29, 202114 counties in Virginia; 6 counties in North Carolina

NWS Blacksburg, VA issued this fire weather watch at Apr 29, 2021, 2:46 PM EDT for 14 counties in Virginia; 6 counties in North Carolina. It took effect at Apr 30, 2021, 12:00 PM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 29, 2021, 2:46 PM EDT (18:46 UTC)
In effect from
Apr 30, 2021, 12:00 PM EDT
Expired
Apr 30, 2021, 6:41 AM EDT
In force
Issued by
NWS Blacksburg, VA

Counties Caswell County, NC, Rockingham County, NC, Stokes County, NC, Surry County, NC, Wilkes County, NC, Yadkin County, NC, Amherst County, VA, Appomattox County, VA, Bedford County, VA, Buckingham County, VA, Campbell County, VA, Charlotte County, VA, City of Danville, VA, City of Lynchburg, VA, City of Martinsville, VA, Franklin County, VA, Halifax County, VA, Henry County, VA, Patrick County, VA, Pittsylvania County, VA

The radar

The Roanoke radar (KFCX), 61 km from the middle of the area, began a volume at 18:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.8 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2021-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2021-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
1190 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

920 
WWUS81 KRNK 291846
RFWRNK

URGENT - FIRE WEATHER MESSAGE
National Weather Service Blacksburg VA
246 PM EDT Thu Apr 29 2021

...WINDY AND DRY FRIDAY...

.A strong front moves across late tonight with limited moisture.
West to northwest winds will gust over 30 mph Friday behind the
front while humidity levels drop into the 20s. This may make for
difficult wildfire control.

VAZ032>035-043>047-058-059-300300-
/O.NEW.KRNK.FW.A.0003.210430T1600Z-210501T0000Z/
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-
246 PM EDT Thu Apr 29 2021

...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH
FRIDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE VIRGINIA
FOOTHILLS AND PIEDMONT...

The National Weather Service in Blacksburg has issued a Fire
Weather Watch for wind and low relative humidity, which is in
effect from Friday afternoon through Friday evening.

* Affected Area...In Virginia, Fire Weather Zone 032 Patrick, 
  Fire Weather Zone 033 Franklin, Fire Weather Zone 034 Bedford, 
  Fire Weather Zone 035 Amherst, Fire Weather Zone 043 Henry, 
  Fire Weather Zone 044 Pittsylvania, Fire Weather Zone 045 
  Campbell, Fire Weather Zone 046 Appomattox, Fire Weather Zone 
  047 Buckingham, Fire Weather Zone 058 Halifax and Fire Weather 
  Zone 059 Charlotte.

* Winds...Northwest 15 to 25 mph with gusts up to 35-50 mph.

* Relative Humidity...As low as 25 percent.

* Impacts...Any outdoor fire may easily grow out of control with
  these conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

NCZ003>006-019-020-300300-
/O.NEW.KRNK.FW.A.0003.210430T1600Z-210501T0000Z/
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-
246 PM EDT Thu Apr 29 2021

...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH
FRIDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE
NORTHWEST FOOTHILLS AND PIEDMONT OF NORTH CAROLINA...

The National Weather Service in Blacksburg has issued a Fire
Weather Watch for wind and low relative humidity, which is in
effect from Friday afternoon through Friday evening.

* Affected Area...In North Carolina, Fire Weather Zone 003 
  Surry, Fire Weather Zone 004 Stokes, Fire Weather Zone 005 
  Rockingham, Fire Weather Zone 006 Caswell, Fire Weather Zone 
  019 Wilkes and Fire Weather Zone 020 Yadkin.

* Winds...Northwest 15 to 25 mph with gusts up to 30-45 mph.

* Relative Humidity...As low as 25 percent.

* Impacts...Any outdoor fire may easily grow out of control with
  these conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

For more information from NOAA/National Weather Service visit...
http://www.weather.gov/rnk/fire (all lower case)
2 follow-up statements
751 
WWUS81 KRNK 300125
RFWRNK

URGENT - FIRE WEATHER MESSAGE
National Weather Service Blacksburg VA
925 PM EDT Thu Apr 29 2021

...WINDY AND DRY FRIDAY...

.A strong front moves across late tonight with limited moisture.
West to northwest winds will gust over 30 mph Friday behind the
front while humidity levels drop into the 20s. This may make for
difficult wildfire control.

VAZ032>035-043>047-058-059-300930-
/O.CON.KRNK.FW.A.0003.210430T1600Z-210501T0000Z/
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-
925 PM EDT Thu Apr 29 2021

...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH
FRIDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE VIRGINIA
FOOTHILLS AND PIEDMONT...

* Affected Area...In Virginia, Fire Weather Zone 032 Patrick, 
  Fire Weather Zone 033 Franklin, Fire Weather Zone 034 Bedford, 
  Fire Weather Zone 035 Amherst, Fire Weather Zone 043 Henry, 
  Fire Weather Zone 044 Pittsylvania, Fire Weather Zone 045 
  Campbell, Fire Weather Zone 046 Appomattox, Fire Weather Zone 
  047 Buckingham, Fire Weather Zone 058 Halifax and Fire Weather 
  Zone 059 Charlotte.

* Winds...Northwest 15 to 25 mph with gusts up to 35 to 50 mph.

* Relative Humidity...As low as 25 percent.

* Impacts...Any outdoor fire may easily grow out of control with 
  these conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

NCZ003>006-019-020-300930-
/O.CON.KRNK.FW.A.0003.210430T1600Z-210501T0000Z/
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-
925 PM EDT Thu Apr 29 2021

...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH
FRIDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE VIRGINIA
FOOTHILLS AND PIEDMONT...

* Affected Area...In North Carolina, Fire Weather Zone 003 
  Surry, Fire Weather Zone 004 Stokes, Fire Weather Zone 005 
  Rockingham, Fire Weather Zone 006 Caswell, Fire Weather Zone 
  019 Wilkes and Fire Weather Zone 020 Yadkin.

* Winds...Northwest 15 to 25 mph with gusts up to 30 to 45 mph.

* Relative Humidity...As low as 25 percent.

* Impacts...Any outdoor fire may easily grow out of control with 
  these conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

For more information from NOAA/National Weather Service visit...
http://www.weather.gov/rnk/fire (all lower case)
506 
WWUS81 KRNK 301041
RFWRNK

URGENT - FIRE WEATHER MESSAGE
National Weather Service Blacksburg VA
641 AM EDT Fri Apr 30 2021

...WINDY AND DRY TODAY...

.West to northwest winds will gust over 30 mph today while 
humidity levels drop into the 20s. This may make for difficult 
wildfire control.

NCZ019-VAZ035-046-047-301145-
/O.CAN.KRNK.FW.A.0003.210430T1600Z-210501T0000Z/
Wilkes-Amherst-Appomattox-Buckingham-
641 AM EDT Fri Apr 30 2021

...FIRE WEATHER WATCH IS CANCELLED FOR WIND AND LOW RELATIVE
HUMIDITY FOR THE VIRGINIA FOOTHILLS AND PIEDMONT...

The National Weather Service in Blacksburg has cancelled the Fire
Weather Watch.

Rain overnight has moistened fuels so the threat of uncontrolled
fires has lessened. 

$$

VAZ032>034-043>045-058-059-301845-
/O.UPG.KRNK.FW.A.0003.210430T1600Z-210501T0000Z/
/O.NEW.KRNK.FW.W.0003.210430T1600Z-210501T0000Z/
Patrick-Franklin-Bedford-Henry-Pittsylvania-Campbell-Halifax-
Charlotte-
641 AM EDT Fri Apr 30 2021

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE FOOTHILLS AND 
PIEDMONT OF VIRGINIA...

The National Weather Service in Blacksburg has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from noon today to 8 PM EDT this evening. The Fire Weather Watch
is no longer in effect.

* Affected Area...In Virginia, Fire Weather Zone 032 Patrick, 
  Fire Weather Zone 033 Franklin, Fire Weather Zone 034 Bedford, 
  Fire Weather Zone 043 Henry, Fire Weather Zone 044 
  Pittsylvania, Fire Weather Zone 045 Campbell, Fire Weather 
  Zone 058 Halifax and Fire Weather Zone 059 Charlotte.

* Winds...Northwest 15 to 20 mph with gusts up to 40 mph.

* Relative Humidity...As low as 25 percent.

* Impacts...Any outdoor fire may easily grow out of control with 
  these conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

NCZ003>006-020-301845-
/O.UPG.KRNK.FW.A.0003.210430T1600Z-210501T0000Z/
/O.NEW.KRNK.FW.W.0003.210430T1600Z-210501T0000Z/
Surry-Stokes-Rockingham-Caswell-Yadkin-
641 AM EDT Fri Apr 30 2021

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE FOOTHILLS AND
PIEDMONT OF NORTH CAROLINA...

The National Weather Service in Blacksburg has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from noon today to 8 PM EDT this evening. The Fire Weather Watch
is no longer in effect.

* Affected Area...In North Carolina, Fire Weather Zone 003 
  Surry, Fire Weather Zone 004 Stokes, Fire Weather Zone 005 
  Rockingham, Fire Weather Zone 006 Caswell and Fire Weather 
  Zone 020 Yadkin.

* Winds...Northwest 10 to 20 mph with gusts up to 35 mph.

* Relative Humidity...As low as 25 percent.

* Impacts...Any outdoor fire may easily grow out of control with 
  these conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://www.weather.gov/rnk/fire (all lower case)

What forecasters said that day

The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this fire weather watch went out at Apr 29, 1:32 PM EDT, 1 hour 14 minutes earlier.

Area forecast discussion, Apr 29, 1:32 PM EDT, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
132 PM EDT Thu Apr 29 2021

.SYNOPSIS...
A front will move southeast through the area tonight. Behind
the front will be windy and cooler. High pressure will bring
dry weather through the weekend. The next chance of rain
arrives on Monday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1115 AM EDT Thursday...

Overall no major changes from previous forecast except kicking
up wind gusts this afternoon.

RNK sounding this morning showed pwats of 1.11, but generally a
dry sounding. However, southwest flow ahead of a front with
embedded shortwave will move from central KY into the mountains
this afternoon and across the piedmont by evening. High
resolution convective allowing models showing 30-40kt low level
jet across the piedmont this afternoon, and some upper support
may generate showers. However, aloft west winds are stronger and
do not see a good scenario for deep vertical development, so am
limiting isolated showers for now. Further west a little better
support will allow for showers, a few thunderstorms to impact
southeast WV into the Mountain Empire by dusk, with potential
line reaching breaking up and reaching the Blue Ridge as well,
but have lower pops.

High temps will be warm/above normal similar to yesterday with
mid to upper 80s piedmont to mid 70s around 80 west, maybe a few
degrees lower in the higher ridges due to increasing clouds.

Previous discussion...

500MB pattern transitions to a trough over the eastern
United States by Friday morning as an upper low closes off over
the Great Lakes. The synoptic scale models were in good
agreement with this pattern change.

Precipitation along the front and supported by the jet dynamics does
not reach the central Appalachians until this evening, after
00Z/8PM. The models have slowed down the arrival time of the
showers and thunderstorms along the front. The showers will
track southeast overnight with the surface cold front well into
eastern North Carolina by Friday morning.

Since the region will be ahead of the front today, again
temperatures will be above normal. Decent cold air advection behind
the front will lower 850MB temperatures and aide in a gusty
northwest wind. 3km NAM has the post-frontal low level jet at 45
to 55 knots late tonight and 8-7mb/6hr pressure rises after
midnight too. Will be increasing wind speeds and gusts in the
forecast for late tonight.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
As of 300 AM EDT Thursday...

Cooler and Gusty weather expected Friday, then drier for Saturday.

The cold front continue to move east across the region Friday. High
pressure across the Ohio valley will build east Friday night into
Saturday. A few showers may linger in the mountains Friday morning,
before drier air surges into our area with incoming high. With the
departing front and an incoming high from the northwest our pressure
gradient will tighten. Cold advection with a gusty northwesterly
flow around 45-50 kts at the 850 mb level, will result in gusty
winds. Thus, increased winds and winds gusts for Friday. The higher
gusts are possible over the mountains Friday morning into Friday
afternoon. Looks like it will be just below wind advisory levels at
this time with the axis of the strongest winds to our north. High
temperatures Friday will range from around 50 degrees in the
northwest mountains to the mid 70s in the piedmont. Some upslope
clouds may linger in the west Friday night, while the east clears
out. Low temperatures Friday night will vary from the mid 30s in the
northern mountains to the mid 40s in the piedmont. High pressure
builds across our region Saturday. Under bright sunshine, high
temperatures Saturday will below normal with readings from mid 50s
in the mountains to the lower 70s in the piedmont. Low temperatures
Saturday night will generally be from the lower 40s in the mountains
to the upper 40s in the piedmont under clear to partly cloudy.

Confidence is moderate to high in the short term period.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
As of 300 AM EDT Thursday...

Showers and storms will be on the increase Monday into Thursday...

The high center will be off the Southeast coast Sunday and will move
east out into the Atlantic ocean into Midweek. An upper ridge will
build across our region Sunday with moderating temperatures.

Sunday night into Monday,moisture will increase ahead of a southern
stream shortwave trough. This feature is expected to progress from
Texas northeast into the Lower Ohio Valley Sunday night into Monday,
all while helping to lift a warm front north through our region.
Scattered showers and storms will be on the increase from southwest
to northeast on Monday based the model solutions. Placed the high
pops of rain in the west.

Monday afternoon into Wednesday, the weather looks unsettled with a
series of northern stream shortwave troughs passing over or close to
the region. The timing and placements of storms vary on model choice.
The ensemble solutions indicated the greatest potential across our
western sections. Our area is likely to remain on the mild side of
any CONUS-scale baroclinic zone, and thus above average temperatures
are expected to continue. At this time, it appears that cooler
temperatures are possible Thursday into Friday.

Confidence in the long term is low to moderate.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
As of 125 PM EDT Thursday...

Overall VFR through this afternoon then as we head through this
evening and overnight will likely see showers, possibly
thunderstorms impact BLF/LWB, maybe reaching BCB, but confidence
is low further east. Winds stay gusty southwest in the 15 to 25
knot range, then ramping up after the frontal passage and
turning west-northwest, especially after 14z Friday where gusts
over 30kt seems likely at all taf sites. Sub-VFR at least to
ROA this evening, then a clearing overnight east of the
mountains and by mid morning in BLF/LWB.

Average confidence for the timing of the precipitation and
front.

Extended Aviation Discussion...

MVFR to IFR conditions will continue over the mountains through
Friday morning.

VFR with dry weather over the weekend as high pressure enters
the region.

The chance of showers and thunderstorms returns next week. MVFR
ceilings and visibility are likely with any of the storms.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AMS/WP
NEAR TERM...AMS/WP
SHORT TERM...KK
LONG TERM...KK
AVIATION...AMS/PM/WP
Hazardous weather outlook, Apr 29, 10:37 AM EDT, 4 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
1037 AM EDT Thu Apr 29 2021

NCZ002-003-019-VAZ013-014-016-017-022>024-032>035-301445-
Alleghany NC-Surry-Wilkes-Pulaski-Montgomery-Carroll-Floyd-Roanoke-
Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-
1037 AM EDT Thu Apr 29 2021

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...Today and tonight.

Strong, gusty winds are expected late tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Strong, gusty winds are expected Friday into Friday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ004>006-020-VAZ043>047-058-059-301445-
Stokes-Rockingham-Caswell-Yadkin-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-
1037 AM EDT Thu Apr 29 2021

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia and south central
Virginia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001-018-VAZ007-009>012-015-018>020-WVZ042>044-507-508-301445-
Ashe-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Grayson-Craig-
Alleghany VA-Bath-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
1037 AM EDT Thu Apr 29 2021

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

A few thunderstorms this evening could be strong to severe with
damaging winds the main threat.

Strong, gusty winds are expected late tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Strong, gusty winds are expected Friday into Friday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 2:47 PM EDTWind AdvisoryRNKAlleghany, Amherst, Bath, Bedford, Bland, Botetourt and 21 more33 hr

Nearby

Fire Weather Watches in Virginia, 2021Fire Weather Watches in North Carolina, 2021Every fire weather watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.